Ask a doctor

Restylane Side Effects Even After a Year

I injected Restylane under my eyes, I immediately felt that my left eye was different, it was puffy and bruised, I waited a month but it was the same,I went back to the doctor and he injected Hyaluronidase, and I waited for a month but my left eye was still the same. So far I injected Hyaluronidase 3 times over the year, but my left eye looks the same puffy with dark circle under it. Is surgery my only hope now? PLEASE help me

Doctor Answers (6)

Restylane Side Effects After 1 Year?

+2

Hi Ms.me.  Sorry to hear about your situation.  We have known Restylane to last more than 1 year in this area of the face because of the limited movement.  

With that said, it is troubling that the product was not dissipated after the hyaluronidase injections.  It would seem the product should be gone.  I would suggest asking for a second opinion to see if another injector can try hyaluronidase.  Perhaps your injector was not using Vitrase or another branded hyaluronidase product.  Perhaps his/her technique was just not good.  Either way, it might be time to try someone new.

Finally, long term bruising, also referred to as hemosedirin staining, can often be resolved using q-switched Nd:yg lasers.  But definitely find someone very familiar with these types of procedures before moving forward as they are not trivial.  Good luck.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

More hyaluronidase is the answer.

+2

It is possible for some individuals to develop a most unpleasant type of lower eyelid irregularity with under eye fill using hyaluronic acid filler.  The residual issues your are having are most likely due to persistent presence of Restylane.  It is likely that your doctor used small doses of enzyme and did not clear all of the material in the eyelid.  The solution is "flooding" the eyelid with a much larger dose of hyaluronidase.  You doctor is welcome to email me for recommendations.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Puffy and bruised after restylane in the eyelid

+1

Even with an examination it may be difficult to determine what the problem is with your eyelid, but certainly, without an examination, one could not tell you specific advice.  Questions arise such as: is it a bruise or the Tyndall effect from the filler?  Is there still Restylane after a year (it has been shown to be present longer than a year in some people, including in the lower eyelid areas / tear troughs).  Is the swelling related to the filler (prolonged swelling has occurred) or from a physical impairment to the drainage of fluid from some unknown blockage? Was the hyalruonidase injected at a full concentration or was it diluted? How much was used per session?  All of these variables might affect your result.  You may want to see another opinion, possibly an oculoplastic surgeon who has great experience with fillers.


 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Restylane and puffiness

+1

Usually restylane lasts for about 6 months, but it has been known to last longer in some areas.  Uuslaly hyaluronidase will melt it pretty easily. Are you sure it is restylane?

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

More Hyaluronidase

+1

If the effects are indeed due to the restylane injection, which it sounds like they are then additional hyaluronidase injections should remove the remaining filler and return you to your previous state

Edgar Franklin Fincher, MD, PhD
Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 1 review

Melting Restylane

+1

It is very unusual that the injection was not melted with Vitrase injection.  If after three injections the product is sill not melting away, I would suspect that the product you have is not an HA.  In most cases, the HA melts within minutes to hours after Vitrase injection.  I would suggest getting a second opinion.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 54 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.